My Dog Ate Too Many Cosequin What Should I Do?

By Tom •  Updated: 03/08/21 •  3 min read
The contents of the OurFitPets.com website, such as text, graphics, images, and other material contained on this site (“Content”) are for informational purposes only. The Content is not intended to be a substitute for professional veterinarian advice, diagnosis, or treatment. Always seek the advice of your veterinarian with any questions you may have regarding the medical condition of your pet. Never disregard professional advice or delay in seeking it because of something you have read on this website!

Cosequin has become a popular treatment for arthritis in dogs and other animals. It’s widely used and is considered safe. However, what happens if your dog eats too much Cosequin?

Online Veterinary 24/7
Chat With A Veterinarian Online

Connect with a verified veterinarian in minutes. No waiting for appointments or office hours. No high fees. No need to worry about your furry family member.

In this article, we’ll take a look at what Cosequin is and whether or not it can make your dog sick. Let’s get started!

Can My Dog Be Lactose Intolerant?
Can My Dog Be Lactose Intolerant?

What is Cosequin?

Cosequin is an OTC supplement that works to support dogs’ joints. In dogs who have arthritis, Cosquin can help lower pain levels while also strengthening joints to help maintain normal movement. This product comes in various forms, including tablets and chews for dogs.

Cosequin contains glucosamine, which acts as an anti-inflammatory. It also contains chondroitin, which works to stop the destruction of the cartilage. When it comes to effectiveness, there haven’t been many studies on whether or not glucosamine and chondroitin are effective. However, there is a lot of anecdotal evidence that shows these substances can help dogs with arthritis.

Cosequin is considered safe for dogs. However, can too much Cosequin make a dog sick?

Online Veterinary 24/7
Chat With A Veterinarian Online

Connect with a verified veterinarian in minutes. No waiting for appointments or office hours. No high fees. No need to worry about your furry family member.

Cosequin & Dogs

The short answer it is possible for a dog to overdose on Cosequin. Dogs who have too much glucosamine may experience harmful side effects, and it can even lead to death.

Symptoms of Glucosamine Overdose in Dogs

You may notice these symptoms if your dog has had too much Cosequin:

If you notice any of these symptoms in your dog, call the vet right away. This could be a medical emergency.

Be sure to take the Cosequin packaging so the vet can check the product label for dosage information. And if possible, try to figure out how many pills your dog may have eaten.

Treatment for Glucosamine Overdose in Dogs

At the vet’s, they will perform a complete physical on your dog, which may include lab work and other tests. If the overdose happened fairly recently, then the vet may induce vomiting or use activated charcoal to help remove the toxin from your dog’s digestive system. Your dog may also need an IV to replace fluids and give medications to treat symptoms as they come up.

Depending on the severity of your dog’s symptoms, he may need to stay in the hospital for a day or so. The vet may want to monitor the dog’s symptoms and make sure he’s stabilized before going home.

The good news is that in most cases when a dog receives prompt medical treatment, they will go on to make a full recovery!

(Visited 11,434 times, 7 visits today)

Tom

Tom has always loved to write since he was little - he wanted to be either a writer or a veterinary doctor, but he ended up being a professional writer while most of his works are based on animals. He was born in San Francisco but later moved to Texas to continue his job as a writer. He graduated from the University of San Francisco where he studied biotechnology. He is happily married and a soon to be father!

Keep Reading

[class^="wpforms-"]
[class^="wpforms-"]